Puerto Rico, 2003

Funnel Cloud in Puerto Rico, September 5, 2003

September 5, 2003 · NWS SJU · 1 event in 1 county or zone

A funnel cloud was reported in Las Marias sector of Moca moving towards the town.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A funnel cloud was reported in Las Marias sector of Moca moving towards the town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 5, 3:30 PM AST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 5, 3:30 PM AST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
330 PM AST FRI SEP 5 2003

A QUIET DAY TODAY...ONLY ISOLATED SHOWERS DEVELOPED OVER LAND. A
STREAMER THAT DEVELOP OVER VIEQUES AFFECTED THE MUNICIPALITIES OF
LUQUILLO...FAJARDO AND CEIBA. THE DOPPLER RADAR ESTIMATED BETWEEN 2
AND 3 INCHES OF RAIN OVER CEIBA.

THE WINDS ARE SLOWLY SHIFTING TO THE EAST. ON SATURDAY...AFTERNOON
SHOWERS WILL DEVELOP ACROSS THE INTERIOR AND WESTERN SECTIONS OF
PUERTO RICO. ONCE AGAIN MOISTURE WILL BE LIMITED...THE INCREASE ON
MOISTURE WILL OCCUR LATER THAN EXPECTED. MODELS ARE SHOWING THE
INVERTED 250MB TROUGH  AND THE MOISTURE ASSOCIATED WITH THIS TO MOVE
CLOSER TO OUR LOCAL FORECAST AREA BETWEEN SATURDAY NIGHT AND SUNDAY
MORNING. ON SUNDAY...DIURNAL HEATING AND MOISTURE WILL COMBINE TO
PRODUCE AFTERNOON SHOWERS AND THUNDERSTORMS.

THERE IS SOME ACTIVITY COMING OUT FROM AFRICA AND THE ATLANTIC...THE
NEXT SIGNIFICANT WAVE IS LOCATED AROUND 56 W AND A WEAKER ONE
LOCATED AROUND 32 W.

MARINE WISE: SWELLS HAVE CONTINUE TO DROPPED TODAY AS FABIAN
CONTINUE TO MOVE NORTH. AS WINDS TURN MORE TO THE EAST WE SHOULD
EXPECT A MORE NORMAL MARINE CONDITIONS.

UPDATED ADVISORIES ON HURRICANE FABIAN CAN BE FOUND AT:
HTTP://WWW.NHC.NOAA.GOV

SJU...
.PR...NONE.
.VI...NONE.

EQUIPMENT...NONE
Hazardous weather outlook, Sep 5, 6:00 AM AST, 12 hours 50 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-052200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST FRI SEP 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...MARINE CONDITIONS WILL CONTINUE TO RAPIDLY
IMPROVE ACROSS THE REGIONAL ATLANTIC WATERS AND THE PASSAGES INTO
THE CARIBBEAN TODAY AS NORTH NORTHEAST SWELLS FROM FABIAN CONTINUE
TO SUBSIDE. SOME SCATTERED SHOWERS ARE EXPECTED TO OCCUR MAINLY OVER
THE INTERIOR AND NORTHERN SLOPES OF PUERTO RICO THIS AFTERNOON.
HOWEVER NO SIGNIFICANT FLOODING HAZARDS ARE EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.SATURDAY THROUGH THURSDAY...LOOKING FOR A SLIGHT INCREASE IN LOW
LEVEL MOISTURE SATURDAY NIGHT THROUGH SUNDAY...AS A RESULT LOCALIZED
HEAVY RAINS MAY OCCUR ACROSS THE LOCAL ISLANDS...MAINLY DURING THE
AFTERNOON HOURS...WITH THE POTENTIAL FOR SOME URBAN AND SMALL STREAM
FLOODING. NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED
THEREAFTER.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...MARINE CONDITIONS WILL CONTINUE TO RAPIDLY
IMPROVE ACROSS THE REGIONAL ATLANTIC WATERS AND THE PASSAGES INTO
THE CARIBBEAN TODAY AS NORTH NORTHEAST SWELLS FROM FABIAN CONTINUE
TO SUBSIDE.  NO SIGNIFICANT FLOODING HAZARDS ARE EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.SATURDAY THROUGH THURSDAY...LOCALIZED MODERATE RAINSHOWERS MAY
OCCUR ACROSS THE U.S. VIRGIN ISLANDS DURING THE NEXT FEW DAYS MAINLY
OVERNIGHT AND EARLY MORNING HOURS. HOWEVER NO HAZARDOUS WEATHER
CONDITIONS ARE EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mayaguez and Vicinity

When
September 5, 6:50 PM AST
Where
Mayaguez and Vicinity County, Moca
Reported by
TRAINED SPOTTER

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336937.